Four years ago last week Calvin was hospitalized for status epilepticus, a dangerous—sometimes lethal—cluster of uncontrolled seizures. The trigger was a fever and a prickly rash covering his entire torso. Once again he ended up in the PICU where he continued to have seizures. Calvin was two and a half and was on his third antiepileptic drug, Depakote.
What I knew about Depakote, compared to some of the other antiepileptic drugs (AEDs), was that it caused a higher incidence of liver damage, but his neurologist at the time opined that it was one of the better drugs in terms of efficacy. What I didn’t know about the drug was that Calvin—due to his age and his developmental deficits—was considered high-risk for that side effect. But I soon found out.
Since Calvin was diagnosed with epilepsy I have delved into the world of AEDs, their application, efficacy and side effects. I have a mind for this detail and the ability to recall the minutiae of each drug and treatment that I research. I uncovered the risk that Depakote posed for Calvin and broached the subject with his neurologist. He simply dismissed my concern and, instead, doubled Calvin’s dose. The drug, at near toxic levels—and like all the others—never showed any benefit.
Several months later Calvin was back in the PICU, again because of status epilepticus. The Depakote had proved ineffective so his neurologist elected to change course. Calvin would try a newer drug, Lamictal, which necessitated a gradual titration over the course of several weeks. In the meantime he would remain on Depakote as a buffer until the Lamictal reached a therapeutic level.
Routinely, when Calvin is admitted to the hospital, his blood is drawn to check for illness and to assess AED levels. Unfortunately, Calvin is what we call a “hard stick”. Because of his low muscle tone finding a vein is difficult and thus the procedure is a painful and often lengthy one. For this reason I make a point to petition for the very best phlebotomist, but usually to no avail. Instead, one or two nurses make failed attempts to draw Calvin’s blood, causing him pain and bruising in his arms, hands and feet. Eventually, my initial plea is met; an expert is summoned who successfully—sometimes painlessly—finds a vein.
This time, as with every blood draw, I asked to review the lab request. I noticed the absence of liver enzyme tests, so I told the nurse to add them to the order. She balked, saying that the doctor hadn’t requested them. I insisted and explained that Calvin was a hard stick and I wanted to avoid multiple blood draws, anticipating that the neurologist might eventually want the liver functions. The nurse conceded.
When the results came back I was not surprised—though I was quite vexed and concerned—to see that one of Calvin’s liver enzymes was ten times the normal range, indicating the beginning of liver trouble. As a result Calvin had to terminate the use of Depakote abruptly. We therefore had to rethink his drug regime to include a medicine that could be initiated at a therapeutic level. Had it not been for my persistence about the enzyme tests the crucial indicators may have gone unnoticed ultimately risking illness and damage to Calvin's liver.
Due to circumstances such as these I have learned that you just have to know what you don’t know.